Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/health-conditions/f/asthma/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at [email protected]

    Thin Skin & Asthma Inhaler
    avatar
    Cruzansuz posted:
    For a year and a half my skin either bruises or literally tears open with the slightest of bumping or grazing across something. Even the handle of my purse rips my forearm open if it happens to slide down my arm. I look beaten up all the time. I've had stitches twice. I have begun buying long sleeves even in 90+ degree heat and high humidity. I had bloodwork done twice to no avail. My MD said to try taking extra vitamin D since I was a little low. A year later I went back in and she told me she had done some reading and that perhaps the Flovent I take had been absorbed into my system and was causing the thin skin and consequent bruising and tearing. I've bought all sorts of skin preparations but my limbs look like those of my 90 year old mother. My MD took the dose back to 110 from 220 last month with the hope that the bruising would stop and my skin would not only heal but return to normal. I fear it will not. I just got an enormous bruise from "barely" bumping into the corner of a kitchen chair. That arm was finally clear of bruises. Any ideas, anyone? For healing? For soaps? Skincare? I look dreadful! I feel like I should wear bumper pads on my forearms and legs! The slightest tap and I have gigantic purple bruises. Help, please!
     
    avatar
    abbymay16 responded:
    I attempted to post this last night but the site was having issues so I will try again.

    You are not alone, I am currently covered in the bruising you describe.

    My thin skin, onion skin as its referred to, was caused by the large amounts of prednisone I had taken over the years. Steroids cause thinning of the skin, and premature aging and unfortunately it doesn't improve. Once its damaged in this fashion its permanent.

    I've tried all the skin preparations as well and the only thing I have found that does anything is arnica gel or creme--available in the health food section of most grocery stores. It helps heal the bruises more quickly, but doesn't prevent them.

    I only have this issue on my arms, and long sleeves in the HOT weather just don't cut it. I have my biggest issues while cleaning the house, so I bought some thick terry cloth sweat bands to wear at the wrists....2 of them combined on each arm helps protect the fragile skin from those slight bumps. Otherwise I just turn the AC down to frigid and wear a sweatshirt while cleaning.

    You can try adding a little moleskin to the strap of your purse to keep it from suddenly sliding down...I've had that same issue.

    I wish I had answers for you, but I've researched, tried every product I thought MIGHT help and talked to the doctors. A lot of my asthmatic friends have this same issue, so you are not alone.

    I hate being covered in bruises all down my arms all summer long and do my best to avoid the 'bumps' that cause it but at best its a futile attempt.

    Mattie
    Vive Bene, Spesso L'Amore, Di Risata Molto (live well, love much, laugh often)
     
    avatar
    gsorrell responded:
    I also have this problem. Neither my GP, my dermatologist, nor my allergist was able to help. Finally found out that this is a not-uncommon side effect of inhaled steroids, so cut back on my dosage (with doctor's approval). I also upped my Vitamin D and started taking collagen pills, as I was very desperate. This combination helped and my bruising and skin tearing slowly went away. (WARNING: I also started catching every cold & flu bug that came around, because years of inhaled steroids have weakened my immune system. I am hoping this will improve over time.) Fast forward several months, to today: I caught a very bad chest cold, and started using my rescue inhaler (Albuterol) daily - and the bruises and skin fragility came back! So I am not sure whether the daily inhaler was to blame, or whether it was the Albuterol all along. Skin fragility as a side effect of Albuterol is very rare, but not unheard of. I seem to be one of the unlucky few. I suggest you educate yourself as best you can about the less common side effects of every medication you are taking, then discuss this information with your doctor before proceeding. We are caught between a rock and a hard place, having to choose between having a functional skin and breathing (and not catching colds). Best of luck finding a solution that works for you!


    Helpful Tips

    Inhaler UseExpert
    For those who use daily inhaled steroids (controller medication) make sure to rinse out your mouth with water or brush your teeth after ... More
    Was this Helpful?
    56 of 149 found this helpful

    Helpful Resources

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Asthma and Allergies Center